Skip to content
Fentanyl & Constipation
avatar
Taximan283 posted:
Hello All,

I've been using the Fentanyl patch for almost 4 weeks now. I'm also using Roxicodone for BT pain. However, I've used Oxy meds before and after a while they usually stimulate my colon. But ever since I started using this combination I'm having the worst constipation I've ever had. And I'm really not a stranger to using narcotic meds for pain. I've been using them since 2002.

The question is whether or not the Fentanyl patch is known for causing severe constipation, and if so, what are the rest of you doing about it? In the past my doc has told me to use the Fleets enema and I've always had good results with it. But with these Fentanyl patches, even the Fleets isn't working. Does anyone have any advice?
Reply
 
avatar
teresakitty2 responded:
Hello taximan283,

Unfortunately, constipation can be a side effect from Fentanyl or any other narcotic type medication. Using any type of laxative on a regular basis can promote dependency. You might try increasing your fluids and fiber with metamucil or another fiber type product to help bowel motility. Just be sure to increase your fluid intake along with that as well. One common problem is that some people increase their fiber, but forget to increase their fluids and then the constipation became worse instead of better.

Another thing you can use is a stool softener such as colace that also helps in a very gentle way. Both of these medications can be purchased over the counter. Teresa
 
avatar
cybil53 responded:
HiTaximan,

Oh yes the constipation is a problem! I have tried several different options but what works the best for me is flax seed. I buy a big container from Sams Club, One scoop mixed with water in the morning and one scoop again before bed. You need to drink a lot of water, I always have a big glass of water after I take the flax seed. It has worked great for me, once in a while I have to use the fleet along with it but not very often. I have been on the Fentanyl Patch with breakthrough meds for about four years now and this has worked the best for me. Hope this helps, Good luck I know how miserable this can be.


Cybil
 
avatar
Taximan283 replied to cybil53's response:
Thank's for the responses. I've been using a generic of Colace, and so far it's really not helping much, if at all. Like I said, I'm not a stranger to narcotic meds. But what I have always found was that after a certain peroid of time the narcotic starts to act like a colon stimulant, I first noticed this back in 2002 when my permanent pain conditions started. I think I was on Percocet at the time. I clearly remember that after a certain period of time, the 1st Perc of the day would send me into the bathroom about 30 minutes after taking it. I thought that was odd, but also very good. Since then I have noticed that whenever I had to change from 1 narcotic drug to a different one, there was a waiting period of time before the new drug stimulated the colon. So I guess you could say I'm waiting to see if Fentanyl will do this. Will it, or am I waiting for something that isn't coming?

I admit that I have a problem consuming fluids while on narcotics. Especially water. I was always an avid water drinker, but since 02 and the constant narcotics I have to force myself to drink water. I'll drink coffee, soda, even fruit juice, but water I have to force myself to drink. And I do know water is probably the most important fluid to keep up with.

Anyone else have anything to add? Such as will Fentanyl ever stimulate the colon?
 
avatar
greg8846 replied to Taximan283's response:
Hey Taximan:

As Teresa told you she is a 100% on the money, narcotics always slow the bowel down, it can even cause bowel obstructions these can be deadly, so keep your pooper working increase your fluids and keep taking the Colace. I have had Crohns Disease for thiry-five years and i have up and downs with the bowel problems, but you may have a little bit of irrtiable bowel syndrome. This will make things work a little faster or do just the oposite.The bowel will slow down with most of the narcotics whether we absorb then or inject them or injest them. Unless your system is diffrent.

Good Luck

Greg Armstrong Emt-P/Emt-A./Ems Edu Ret


Featuring Experts

Peter Abaci, MD , is certified in anesthesia and pain management by the American Board of Anesthesiology. Dr. Abaci received his undergraduate educat...More

Helpful Tips

TylenolExpert
Overdoses from acetaminophen send thousands of people to the emergency room in the U.S. each year according the Centers for Disease Control ... More
Was this Helpful?
7 of 9 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.